Log in
Sticky Blood-Hughes Syndrome Support
8,549 members8,684 posts

Concerning question for Hematologist

I've recently had another mini stroke while being on 15 mg warfarin, 600 mg plaquenil, 81 mgs of Aspirin and an INR of 3.9. It's been 17 years since my last Mini Stroke which was before I was diagnosed with APS. As soon as I begin taking warfarin I stopped having the Mini Strokes but was still having micro clots. My Rheumatologist put me on 10 mg of Lipitor along with the 81 mgs Aspirin and the micro clots ceased. I had to quit taking Lipitor because of elevated liver enzymes but I have continued to take the Aspirin and of course the Warfarin. Unfortunately, the micro clots began again. I went to my Rheumatologist last week for my scheduled appt. and told him all the above information and he said my Hematologist may be putting me on Lovenox injections in addition to the warfarin and aspirin. I wondered if anyone has experienced this and if there are any suggestions for me to ask my (sort of knowledgeable APS Hematologist)? Thanks so much dear ones.

18 Replies
oldestnewest

That sounds like a good idea. You mean lovenox as an injection for when your INR reading is too high? What is your given range now and when will he have you inject? Good luck.

I see you are in the States, which one? All the best, Cindy in NJ

Reply

The Rheumatologist thought the Hematologist would add the lovenox injections to my regiment to keep me from having another mini stroke. My therapeutic range is 3.5-4.0.

I am in Texas, near Austin.

Reply

That would be comforting I would think. Have him explain what should happen following the injection... I’m not familiar with taking it this way as I take a weight based dose every twelve hours and no warfarin. I’m sure others will reply

Reply

I m wondering how often you test and is it by vein at lab or finger prick done by you? Maybe you would need to ask for a finger prick testing machine if you don’t have one? That’s all I have as my first thoughts.

Reply

Thanks so much!!

Reply

I test 3 times a week with my home monitor. I periodically do a vein test and it’s always only off by .1

1 like
Reply

I must say that I do not know what difference it is between a mini-stroke and micro-clots. I have had a TIA (sort of mini-stroke) but I also have had a lot of micro-emboli and micro-clots and they are not seen on a Scan. We should not have micro-emboli and clots at all.

Those things need anticoagulation. You describe you still have micro-clots. I wonder how you feel when you have them and how you know it is micro-clots?

I think I read that you selftested some years ago and that the difference between the vein-values and machine-values was 0,1. That is very good then you know you can trust your machine.

If you test rather often an know your INR is at almost 4.0 then you do not need anything else I guess but I am not a Doctor. I take LMW Heparin-shot (low dose) when my INR is too low which it seldom is.

Reply

I mean what is the difference between a stroke and a mini-stroke and a TIA. A TIA the symptoms go away within 24 hours or so but a full-blown stroke will leave you with symptoms. Some say a mini-stroke is the same as a TIA.

Are you sure you do not go under your therapeutic range when you have those "micro-clots"?

2 likes
Reply

I want answer your question regarding my mini-strokes or TIA’s. When I have one, the left side of my face feels like it’s going numb. I feel confused. I couldn’t find my light switch in my kitchen. I get a horrible headache. I have brain fog and I have a hard time getting my sentences to come out right. The words on a piece of paper are not readable but jumbled. The symptoms were gone within 24 hours. Thanks for your help.

Reply

I guess I should have written a more simple question. Sorry. Are there any suggestions for me after having a ministroke with an INR of 3.9 while on warfarin and aspirin? Does it make sense to add lovenox to the regiment?

Reply

Hi

I’m sorry to hear you’re having issues even with a high INR.

I think only your specialist can answer your question as the best way to treat you.

I can and do still have issues with a high INR as well. My target is 4. I only inject fragmin (similar to lovenox) when I drop under 3.5. I certainly wouldn’t do it as part of my ongoing daily regime though. I also take aspirin.

My Drs decided that because I am already highly anticoagulated and still had neurological symptoms that they would try me with an immunosuppression drug as well. I take azathioprine.

I started in January but stopped 2 weeks ago due to a bad chest infection. I’ll restart when I’m well again. My Drs say it can take many months to see if it makes a difference though. So I’ll have to wait and see how things work out.

I hope your Dr can work with you to get the right treatment for you.

Kelly

Reply

Thanks so much for your input and I hope you get over your chest infection quickly!!

1 like
Reply

Hey- I saw a heme in Roundrock yesterday my brother in law ( GP) set up. He went with me. ( heme is dr Darren Kocs.) he said when this happens he sometimes brings on a second anti platelet. Start with aspirin- then plavix.) only Warfarin .

Reply

Thanks much for letting me know your new Drs suggestions. It helps so much to have the yall’s help!!!

Reply

Would you mind explaining about how you discovered micro clots. My face/jaw line goes numb daily. I know I walk around with clots even though I take fragmin shots daily and have for about 4-5 years. But because they would treat clots with fragmin anyway there's not much they can do.

Sorry I can't help you with your question other than wonder if you'd do better on fragmin full time.

Reply

Thanks for your reply and suggestion. I have a hard time explaining what they feel like. They are almost always on the left side of my head. It’s almost like a mini firecracker feeling in my head on a very micro scale. I’m sorry but I can’t liken it to anything I’ve ever had. I have had several in a day and they were horrendous before I was on warfarin. My hematologist did an MRI on my brain annually and compared it to my previous ones and said my brain showed changes and told me they were signs of micro clots. I know others have said they cannot be seen on an MRI. With that being said...I’m just reporting what my dr told me told me. He may be incorrect.

Take care!

Reply

Hi, it sounds like you are being monitored well and listened to, many on here have to give themselves a shot if their INR is jumping about the place. Also great team work for you if your two consultants are going to join up and sort it out between them, ideal really. MaryF

Reply

Mary,

Thanks for the words of encouragement. I’m also extremely grateful for all of you on this site who help each other. Thanks for the support.

1 like
Reply

You may also like...